Research Article

Anaphylactoid reactions due to haemodialysis, haemofiltration, or membrane plasma separation.

Br Med J (Clin Res Ed) 1982; 285 doi: https://doi.org/10.1136/bmj.285.6355.1607 (Published 04 December 1982) Cite this as: Br Med J (Clin Res Ed) 1982;285:1607
  1. A J Nicholls,
  2. M M Platts

    Abstract

    A previously undescribed anaphylactoid reaction to haemodialysis, haemofiltration, or membrane plasma separation occurred in 15 patients receiving regular dialysis. The illness varied in severity from urticaria, sneezing, and watering of the eyes to severe bronchospasm and cardiovascular collapse, and began within a minute of blood being returned from the dialyser or filtration device to the patient. Reactions developed only when a dialyser sterilised with ethylene oxide was used for the first time and never after sterilisation with formalin. Several patients had more than one reaction while three had a reaction each time a new dialyser was used. Incorrect priming of the dialysers may be a partial explanation of these attacks, but the exact reason for their occurrence is unknown. This is a dramatic and potentially life-threatening syndrome that may not previously have been recognised as a reaction to dialysis.